Characteristics and risk factors of major and clinically relevant non-major bleeding in cancer patients receiving anticoagulant treatment for acute venous thromboembolism-the CATCH study

P.W. Kamphuisen, A.Y.Y. Lee, Guy Meyer, R. Bauersachs, M.S. Janas, M.F. Jarner, A.A. Khorana

Research output: Contribution to journalMeeting AbstractAcademic

Abstract

Background: Cancer patients with acute venous thromboembolism (VTE) receiving anticoagulant treatment have a substantial risk of bleeding complications. Aims: To assess the rate, site and risk factors of clinically relevant bleeding (CRB; major or clinically relevant non-major bleeding) in cancer patients receiving anticoagulation for VTE. Methods: CATCH is a randomized, open-label, multicenter, Phase III trial (NCT01130025) comparing tinzaparin 175 IU kg-1once daily for 6 months vs. initial tinzaparin 175 IU kg-1once daily for 5- 10 days and warfarin (target INR 2.0-3.0) for 6 months in patients with active cancer and acute, symptomatic VTE. Tinzaparin dose was not reduced for renal impairment (creatinine clearance [CrCl] <60 mL min-1). All patients were followed for bleeding until 24 h after the last dose of anticoagulant up to 6 months. Blinded central adjudication was performed for all bleeding events. Results: Among 900 randomized patients, 145 (16%) patients had 189 CRBs and 42 (4.7%) died within 30 days after CRB. Common bleeding sites were gastrointestinal (38%), genitourinary (22%), nose (10%) and intracranial (2%). In univariate analysis, risk of CRB was increased with metastatic disease (relative risk [RR] 1.62; 95% CI 1.14-2.31); age > 75 years (RR 1.78; 95% CI 1.20-2.66); and 1° or 2° intracranial malignancy (RR 1.99; 95% CI 1.13-3.49). Of the 29 patients with intracranial lesions, 9 (31%) had a CRB, of which 1 was intracranial. In the tinzaparin group, bleeding risk was not increased in patients with CrCl <60 mL min-1(n = 67), compared with those with CrCl ≥ 60 mL min-1(n = 355; RR 1.27; 95% CI 0.69-2.32). In the warfarin group, INR was a poor predictor of bleeding, with 42% of CRBs occurring with an INR ≤ 3.0. Conclusion: CRB occurs in 16% of cancer patients with symptomatic VTE during anticoagulant treatment and is associated with metastatic disease, older age and intracranial lesions. Treatment with full-dose tinzaparin seems safe in patients with renal impairment.
Original languageEnglish
Pages (from-to)182-183
Number of pages2
JournalJOURNAL OF THROMBOSIS AND HAEMOSTASIS
Volume13
Publication statusPublished - 1-Jun-2015

Keywords

  • tinzaparin
  • warfarin
  • anticoagulant agent
  • bleeding
  • cancer patient
  • human
  • anticoagulant therapy
  • venous thromboembolism
  • society
  • thrombosis
  • hemostasis
  • risk factor
  • patient
  • risk
  • metastasis
  • brain damage
  • univariate analysis
  • nose
  • anticoagulation
  • creatinine clearance
  • neoplasm
  • international normalized ratio

Cite this